Hail, Atchison
- When
- May 2, 4:25 PM CST
- Where
- Atchison County, 0.87 mi NE of Fairfax
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -95.390
On the evening of May 2, 2018 strong thunderstorms moved out of Kansas and into western Missouri. These storms formed squall line tornadoes, that did damage across portions of the Kansas City Metro Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of May 2, 2018 strong thunderstorms moved out of Kansas and into western Missouri. These storms formed squall line tornadoes, that did damage across portions of the Kansas City Metro Area. The bulk of the damage occurred in Jackson County, Missouri, where several trees were destroyed in the Raytown area near and along Raytown Road. Two tornadoes occurred that night in Raytown causing a narrow path of tree damage, which also caused some structure damage. Several other areas had some tornado and wind damage, although not quite as extensive. Several areas had trees blown down with some damage done to objects they fell onto.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 2:12 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT Wed May 2 2018
.Discussion...
Issued at 312 PM CDT WED MAY 2 2018
Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.
As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.
The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.
These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.
Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.
&&
.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 101 PM CDT WED MAY 2 2018
In the short term, ceilings will vary between 2500 and 3500 ft,
then should settle above 3 kft for the rest of the afternoon. A
line of storms will move into the terminals around 01-02z,
bringing very gusty west winds, lowered ceilings and briefly very
low visibilities during the most intense period of storms. These
storms should move through within 1-2 hours, but additional storms
may develop around or after 06z and continue on and off through
the rest of the TAF period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through Thursday
evening for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 7 PM CDT this evening through Thursday
evening for MOZ020>022-028>030-037-038-043-044-053-054.
&&
Discussion...Laflin
Aviation...LaflinHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 735 AM CDT Wed May 2 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031245- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 735 AM CDT Wed May 2 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is expected this evening across the entire outlook area. Damaging winds, large hail, and a few tornadoes are all possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather is possible throughout the day on Thursday. Large hail is possible during the morning hours, and all severe weather hazards including damaging winds, large hail and a few tornadoes are possible in the late afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 524 PM CDT WED MAY 2 2018 MOZ001-002-022315- Atchison MO-Nodaway MO- 524 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 615 PM CDT... At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over Tarkio, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tarkio, Fairfax, Burlington Junction, Clearmont, Elmo and Westboro. This includes Interstate 29 between mile markers 100 and 103. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4057 9491 4026 9526 4027 9552 4058 9532 TIME...MOT...LOC 2224Z 213DEG 29KT 4044 9534 CDB
The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
8 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.
A tornado formed just west of Big Lake and did damage to docks and boats, and knocked over some camper trailers at the lake. Four miles away from the lake, an Emergency Manager reported that he had a 60' by 90' pole barn destroyed.
Four power poles and farm equipment was tipped over. This was reported at HWY H south of HWY A near Graham.
An AWOS station near Maryville recorded a 61 mph wind gust.
A storm chaser reported 60 mph wind.
A large tree was down blocking HWY 46 near Ravenwood.
Two large morton buildings were blown over on Navy Road near Parnell, MO.
Several trees were damaged in Belton from a weak and brief tornado that caused localized damage.
A large tree was down on a vehicle. Report received via social media.
As a line of severe thunderstorms pushed through the area, it produced several tornadoes. One of these tornadoes produced damage to large threes, which fell onto houses, causing roof and structural damage. The most notable of these damages occurred in Raytown where a house was significantly damaged by a large fallen tree. There were no injuries reported from these storms.
Signs were down and tree damage was reported at Harry S Truman Road.
A line of severe thunderstorms produced several tornadoes, one of which impacted neighborhoods of Raytown. The extent of the damage was to large trees, some of which fell onto houses, causing some roof and structural damage.
NWS employee at the NWS office in Pleasant Hill estimated 60 to 70 mph winds as the storms came through Pleasant Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760497, 759470, 760500, 760501, 760503, 760504, 760506, 759472, 760509, 759466, 760512, 759465, 760517.